New Mexico, 2012

Heavy Snow in New Mexico, January 8 to 9, 2012

January 8 to 9, 2012 · NWS EPZ · 1 event in 1 county or zone

A deep upper low moved through Eastern Arizona and then across the New Mexico/Mexico border. A strong back door cold front moved across the region providing good upslope conditions over the Sacramento Mountains where over 6 inches of snow was reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low moved through Eastern Arizona and then across the New Mexico/Mexico border. A strong back door cold front moved across the region providing good upslope conditions over the Sacramento Mountains where over 6 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 8, 3:31 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 8, 3:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 PM MST SUN JAN 8 2012

.SYNOPSIS...
A WINTER STORM SYSTEM WILL MOVE THROUGH THE AREA THE REST OF THIS
AFTERNOON THROUGH TOMORROW MORNING. RAIN AND HIGH ELEVATION SNOW
SHOWERS WILL CONTINUE THIS AFTERNOON AND WILL TURN OVER TO MOSTLY
SNOW AS TEMPERATURES DROP OVERNIGHT. MOUNTAINS ABOVE 7000 WILL
HAVE POSSIBLE SNOW ACCUMULATIONS OF 3 TO 5 INCHES OUT WEST WITH 4
TO 8 INCHES ON MOUNTAINS TO THE EAST. AS TEMPERATURES GET CLOSER
TO FREEZING IN THE LOWLANDS...RAIN WILL CHANGE OVER TO MOSTLY
SNOW BY TOMORROW MORNING FOR AREAS MAINLY EAST OF THE RIO GRANDE
WHILE SHOWERS END FOR AREAS WEST OF THE RIVER. HEAVIEST SNOW
AMOUNTS MAY OCCUR OVER PARTS OF AREAS TO THE EAST OF THE EL PASO
METRO AREA...ESPECIALLY IN HUDSPETH COUNTY WHERE 4 TO 7 INCHES OF
SNOW WILL BE POSSIBLE. SHOWERS WILL DIMINISH AND END FOR ALL AREAS
BY TOMORROW AFTERNOON WITH CLEARING SKIES AND WARMER TEMPERATURES
EXPECTED FOR TUESDAY THROUGH WEDNESDAY. ANOTHER SYSTEM MAY
INCREASE CLOUDINESS FOR THE LATE WEEK PERIOD.

&&

.DISCUSSION...
SATELLITE IMAGERY INDICATES A LOW PRESSURE SYSTEM CENTERED NEAR
THE SOUTHERN ARIZONA-NEW MEXICO STATE LINE THIS AFTERNOON...
CONTINUING TO TRACK TO THE SOUTH AND EAST. SHOWERS AND A FEW
THUNDERSTORMS HAVE DEVELOPED IN THE DIFFLUENT AREA JUST EAST OF
THE SYSTEM WHICH IS STRADDLING THE FORECAST AREA WITH A BAND OF
SHOWERS EXTENDING FROM THE BOOTHEEL TO THE SACRAMENTO MOUNTAINS.
LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL CONTINUE TO
OCCUR AND SPREAD EAST TONIGHT AS THE CORE OF THE SYSTEM BEGINS TO
TRACK MORE TO THE EAST AND MOVES THROUGH THE LOCAL AREA. THE
SYSTEM SHOULD BE EAST OF THE LOCAL AREA BY TOMORROW AFTERNOON.

AS TEMPERATURES AND SNOW LEVELS DROP...RAIN WILL CHANGE OVER TO
SNOW BY THE MORNING HOURS WITH SNOW LEVELS BETWEEN 4000 AND 4500
FEET. TEMPERATURES IN THE LOWLANDS WILL BE NEAR FREEZING. AS
RESULT...WINTER STORM WARNINGS HAVE BEEN ISSUED FOR TONIGHT FOR
THE SACRAMENTO MOUNTAINS AND HUDSPETH COUNTY WHERE 4 TO 8 INCHES
OF SNOW WILL BE POSSIBLE THROUGH LATE MORNING MONDAY. ADJACENT
AREAS OF SIERRA...GRANT... DONA ANA...OTERO AND EL PASO COUNTIES
WILL HAVE WINTER WEATHER ADVISORIES IN EFFECT FOR A POSSIBLE 1 TO
3 INCHES OF SNOW ACCUMULATION IN SOME AREAS. SNOW DISTRIBUTION
WILL NOT BE UNIFORM WITH MANY AREAS ONLY GETTING A DUSTING OR
TRACE OF SNOW. WITH LOWLAND TEMPERATURES NEAR FREEZING SOME ROADS
MAY BECOME SLIPPERY OR SNOW PACKED...ESPECIALLY AT HIGHER
ELEVATIONS. CURRENT MODELS DO FOCUS A HIGH AMOUNT OF SNOW FOR
HUDSPETH COUNTY AND AREAS EAST FOR TONIGHT AND TOMORROW SO SNOW
AMOUNTS ARE EXPECTED TO BE HIGHER FOR THOSE LOCATIONS.

SHOWERS WILL TAPER OFF EARLY TOMORROW MORNING FOR AREAS WEST OF
THE RIO GRANDE AND WILL GRADUALLY DIMINISH FOR AREAS EAST OF THE
RIVER AS THE DAY PROGRESSES. PRECIPITATION MAY LINGER A WHILE OVER
EASTERN AREAS BUT WILL END BY TOMORROW AFTERNOON. COLD OVERNIGHT
TEMPERATURES IN THE 20S ARE EXPECTED FOR THE LOWLANDS AS SKIES
BEGIN TO CLEAR. DRY CONDITIONS AND WARMER TEMPERATURES ARE
EXPECTED FOR TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILDS OVER
THE AREA. THE WEATHER PATTERN FOR THE LATTER PART OF NEXT WEEK AS
MODELS CONTINUE TO VARY WIDELY BETWEEN RUNS ON THE NEXT POSSIBLE
SYSTEM THAT MAY AFFECT THE AREA. AT THIS TIME WILL KEEP CONDITIONS
MAINLY DRY WITH AN INCREASE IN CLOUDINESS LATE IN THE WEEK.
TEMPERATURES SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...VALID 09/00Z-10/00Z.
STRONG UPPER LOW OVER SE ARIZONA WILL MOVE TO A POSITION VERY NEAR
KELP BY 12Z MONDAY.  WIDESPREAD CONVECTIVE SHOWERS AND ISOLATED
EMBEDDED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS SYSTEM.
MEANWHILE... A STRONG BACKDOOR COLD FRONT HAS PUSHED THROUGH KTCS
AND IS STALLED UP AGAINST THE EAST SLOPES OF THE SACRAMENTO AND
GUADALUPE MOUNTAINS.  NORTHEAST WINDS BEHIND THE FRONT WILL WORK
THEIR WAY AROUND THE HIGHER TERRAIN TONIGHT...REACHING KDMN BETWEEN
00Z AND 03Z...AND KELP BETWEEN 01 AND 04Z.  WINDS MAY BE SHIFTY OVER
PARTS OF THE MESILLA VALLEY...INITIALLY GOING NORTH SHORTLY AFTER
00Z...THEN EAST-SOUTHEAST AFTER 04Z AS THE FRONT WORKS ITS WAY UP
THE PASO DEL NORTE... THEN BACK TO NORTH AGAIN BEFORE DAWN.

MAIN PRECIP BAND WILL SETUP LATE TONIGHT OVER WEST TEXAS AND SE NEW
MEXICO...WITH UPSLOPE SNOW EXPECTED OVER THE SACRAMENTO MTNS AND
GILA REGION.  EXPECT JUST PERIODIC SHRA AT TCS/DMN/LRU AND TAFS
MOSTLY JUST CARRY VCSH OVERNIGHT. CONDITIONS WILL BE MOSTLY VFR WITH
PERIODIC MVFR THROUGH MIDNIGHT.  AS PRECIP CHANGES TO SNOW... BRIEF
IFR WILL BE POSSIBLE... CLOSER TO DAWN AT KELP.

WORST CONDITIONS WILL BE OVER WEST TEXAS...HUDSPETH COUNTY AND
POINTS EAST WHERE LIFR/VLIFR CONDITIONS WILL BE COMMON LATE TONIGHT
INTO MONDAY MORNING.

&&

.FIRE WEATHER...
STRONG UPPER LOW CURRENTLY OVER SE ARIZONA WILL TRACK INTO SW NEW
MEXICO THIS EVENING...AND WILL BE OVER EL PASO BY MONDAY MORNING.
SHOWERS AND EVEN ISOLATED THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF
THIS LOW...WITH AREAS OF SNOW OVER NORTHERN NEW MEXICO.  SNOW HAS
ALSO BROKEN OUT RECENTLY OVER THE SACRAMENTO MOUNTAINS.

TONIGHT...EXPECT LIGHT TO MODERATE SNOW ACROSS PORTIONS OF THE GILA
REGION AND SACRAMENTO MOUNTAINS... WITH RAIN SHOWERS OVER THE
LOWLANDS MAINLY EAST OF THE CONTINENTAL DIVIDE.  RAIN WILL CHANGE TO
SNOW LATE TONIGHT FROM NE TO SW AS A STRONG BACKDOOR COLD FRONT MOVES
INTO THE REGION.  SIGNIFICANT SNOWFALL WILL BE POSSIBLE OVER
HUDSPETH COUNTY AND POINTS EAST.

REST OF THIS WEEK...EXPECT LIGHT WINDS AND BELOW NORMAL TEMPERATURES
UNTIL MID-WEEK...WITH ANOTHER BACKDOOR FRONT EXPECTED AROUND
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 33  45  26  52  31 /  60  50   0   0   0
SIERRA BLANCA TX        26  37  22  50  28 /  90  60  10   0   0
LAS CRUCES              31  47  22  55  28 /  60  40   0   0   0
ALAMOGORDO              30  45  23  55  26 /  70  50   0   0   0
CLOUDCROFT              14  30  11  41  16 /  80  50   0   0   0
TRUTH OR CONSEQUENCES   24  45  17  52  24 /  60  20   0   0   0
SILVER CITY             25  40  20  48  24 /  30  10   0   0   0
DEMING                  27  45  20  52  27 /  40  20   0   0   0
LORDSBURG               28  48  21  51  27 /  30  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...     WINTER STORM WARNING UNTIL 11 AM MST MONDAY FOR NMZ025.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR NMZ032.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR NMZ022-023.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST MONDAY FOR NMZ024.

TX...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 2 PM MST MONDAY
     FOR TXZ056.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR TXZ055.

&&

04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Jan 8, 5:28 AM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
528 AM MST SUN JAN 8 2012

NMZ022>025-030>032-TXZ055-056-091415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
528 AM MST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WILL DEVELOP BY THIS AFTERNOON OVER THE MOUNTAINS AND SIERRA
COUNTY AND THEN SPREAD TO REST OF AREA TONIGHT. SNOW LEVELS THIS
AFTERNOON WILL START AT AROUND 7500 FEET BUT THEN QUICKLY FALL TO
THE VALLEY FLOOR LATE NIGHT. MODERATE MOUNTAIN SNOWFALL OF 3 TO 8
INCHES...HIGHEST IN THE SACRAMENTO MOUNTAINS IS EXPECTED BY MONDAY
MORNING. 1 TO 3 INCHES IS EXPECTED ACROSS THE LOWLANDS NORTH AND
EAST OF DEMING BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME FLURRIES AND LIGHT SNOW COULD LINGER INTO MONDAY AFTERNOON EAST
OF EL PASO. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sacramento Mountains

When
January 8, 6:00 PM MST to January 9, 11:00 AM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
CoCoRaHS

The maximum snowfall reported was 6.2 inches in Sunspot. Cloudcroft received 5.5 inches for the event.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359736.